Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2017, 4:53 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 4:53 PM MST (23:53 UTC)
- Expired
- Jul 22, 2017, 5:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 79 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
088
WUUS55 KTWC 222353
SVRTWC
AZC003-230030-
/O.NEW.KTWC.SV.W.0049.170722T2353Z-170723T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
453 PM MST SAT JUL 22 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
North central Cochise County in southeastern Arizona...
* Until 530 PM MST
* At 451 PM MST, a severe thunderstorm was located just northwest of
Willcox, moving southwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
From Willcox to 8 miles west and northwest of Willcox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3239 11000 3231 10980 3220 10984 3221 11009
TIME...MOT...LOC 2351Z 026DEG 22KT 3229 10994
HAIL...1.00IN
WIND...60MPH
$$
Meyer2 follow-up statements
258
WWUS55 KTWC 230012
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
512 PM MST SAT JUL 22 2017
AZC003-230030-
/O.CON.KTWC.SV.W.0049.000000T0000Z-170723T0030Z/
Cochise-
512 PM MST SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...
At 512 PM MST, a severe thunderstorm was located 9 miles southwest of
Willcox, moving southwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Willcox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3239 11000 3231 10980 3220 10984 3221 11009
TIME...MOT...LOC 0012Z 024DEG 20KT 3220 10998
HAIL...1.00IN
WIND...60MPH
$$
GL743
WWUS55 KTWC 230031
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
531 PM MST SAT JUL 22 2017
AZC003-230040-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-170723T0030Z/
Cochise-
531 PM MST SAT JUL 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning has been allowed to expire. However
gusty winds are still possible with this thunderstorm.
LAT...LON 3239 11000 3231 10980 3220 10984 3221 11009
TIME...MOT...LOC 0030Z 026DEG 22KT 3214 11001
$$
ZellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:30 PM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM MST, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sat Jul 22 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail into early next week. The greatest daily thunderstorm coverage should occur east to south of Tucson with reduced thunderstorm activity across the western deserts. && .DISCUSSION...Activity got off to a quick start this morning with first storm of the day popping up over the Chiricahua mountains after 830 am which produced around 0.80" in less than an hour. Mountain storms struggling to maintain themselves once they move into lower elevations. With well above normal PW values in place, between 1.60" and 1.85, heavy rain main threat this afternoon into the evening hours, especially in the mountains. Thus went ahead and hoisted a flash flood watch for areas east and south of Tucson. The MCV mentioned in the morning discussion that was near Glenwood NM in Catron county was over western Grant county in NM and drifting south. For tonight scattered showers and thunderstorms, more numerous east and south of Tucson. Tucson will have to rely on outflow interactions for storms in the city. Flow aloft becomes more E-SE later tonight as models move inverted trof, which extended from NW NM to southern Sonora MX this morning. Sunday has the potential to be rather gunked over for the bulk of the day with showers around and embedded isolated thunderstorms. High temperature forecast a challenge with MOS numbers rather cool for July with lots of clouds around. At this time, the official forecast high in Tucson for Sunday of 89 degrees would be the first sub-90 high in July since 2010. Monsoon train remains on the track next week, although there could a slowdown day or two, while high temperatures warm back to late July normal values. && .AVIATION...Valid thru 24/00Z. Scattered to numerous TSRA/SHRA this afternoon/evening, then isolated to scattered -TSRA/-SHRA late tonight into early Sunday morning. Scattered to numerous TSRA/SHRA developing again late Sunday morning and afternoon. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL. Surface wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 45 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue into Monday with locally heavy rain and strong winds. Isolated to scattered showers and thunderstorms are then expected Tuesday into next weekend. Temperatures will remain below normal through Tuesday, with near normal readings the rest of the week. 20-foot winds will remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM MST this evening for AZZ503-507>513. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 22, 3:49 PM MST, 1 hour 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 349 PM MST SAT JUL 22 2017 AZZ507-509-511-222330- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 349 PM MST SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 430 PM MST... At 348 PM MST, Doppler radar was tracking a strong thunderstorm just west of Mt Graham, or 29 miles west of Safford, moving southwest at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm, along with heavy rain. Locations impacted include... Fort Grant and Bonita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3278 11019 3262 10990 3243 11005 3251 11043 TIME...MOT...LOC 2248Z 038DEG 14KT 3267 11016 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:40 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 21, 8:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Jul 21, 8:31 PM MST | Areal Flood Advisory | TWC | Pima | 119 min |
| Jul 22, 10:21 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 10 hr |
| Jul 22, 12:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 22, 1:34 PM MST | Flash Flood Warning | TWC | Graham | 116 min |
| Jul 22, 2:01 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 119 min |
| Jul 22, 2:44 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 46 min |
| Jul 22, 2:49 PM MST | Flash Flood Warning | TWC | Santa Cruz | 116 min |
| Jul 22, 3:21 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 114 min |
| Jul 22, 3:49 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Jul 22, 4:02 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 118 min |
| Jul 22, 4:35 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.